Rocky Mountain Journal of Mathematics

Fractional cone and hex splines

Peter R. Massopust and Patrick J. Van Fleet

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We introduce an extension of cone splines and box splines to fractional and complex orders. These new families of multivariate splines are defined in the Fourier domain along certain $s$-directional meshes and include as special cases the $3$-directional box splines~\cite {article:condat} and hex splines~\cite {article:vandeville} previously considered by Condat and Van De Ville, et al. These cone and hex splines of fractional and complex order generalize the univariate fractional and complex B-splines defined in~\cite {article:fbu, article:ub} and, e.g., investigated in~\cite {article:fm, article:mf}. Explicit time domain representations are de\-rived for these splines on $3$-directional meshes. We present some properties of these two multivariate spline families, such as recurrence, decay and refinement. Finally, we show that a bivariate hex spline and its integer lattice translates form a Riesz basis of its linear span.

Article information

Rocky Mountain J. Math., Volume 47, Number 5 (2017), 1655-1691.

First available in Project Euclid: 22 September 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 41A15: Spline approximation 42A38: Fourier and Fourier-Stieltjes transforms and other transforms of Fourier type 65D07: Splines

Cone splines box splines $s$-dimensional mesh hex splines (fractional) difference operator fractional and complex B-splines


Massopust, Peter R.; Fleet, Patrick J. Van. Fractional cone and hex splines. Rocky Mountain J. Math. 47 (2017), no. 5, 1655--1691. doi:10.1216/RMJ-2017-47-5-1655.

Export citation


  • R.A. Adams and J.J.F. Fournier, Sobolev spaces, Academic Press, New York, 2003.
  • C.K. Chui, Multivariate splines, SIAM, Philadelphia, 1988.
  • L. Condat and D. Van De Ville, Three-directional box-splines: Characterization and efficient evaluation, IEEE Signal Proc. Lett. 17 (2006), 417–420.
  • H.B. Curry and I.J. Schoenberg, On Pólya frequency functions IV, The fundamental spline functions and their limits, J. Anal. Math. 17 (1966), 77–101.
  • W. Dahmen, On multivariate B-splines, SIAM J. Numer. Anal. 17 (1980), 179–191.
  • B. Forster, Th. Blu and M. Unser, Complex B-splines, Appl. Comp. Harmonic Anal. 20 (2006), 261–282.
  • B. Forster and P. Massopust, Statistical encounters with complex B-splines, Constr. Approx. 29 (2009), 325–344.
  • ––––, Splines of complex order: Fourier, filters and fractional derivatives, Samp. Th. Signal Image Proc. 10 (2011), 89–109.
  • Brigitte Forster, Five good reasons for complex-valued transforms in image processing, in New perspectives on approximation and sampling theory, A.I. Zayed and G. Schmeisser, eds., Birkhäuser, Berlin, 2014.
  • I. Gel'fand and G. Shilov, Generalized functions, Volume 1, Academic Press, New York, 1964.
  • L. H örmander, The analysis of linear partial differential operators I: Distribution theory and fourier analysis, Springer Verlag, Berlin, 1983.
  • P. Massopust and B. Forster, Multivariate complex B-splines and Dirichlet averages, J. Approx. Th. 162 (2010), 162–252.
  • C.A. Micchelli, On a numerically efficient method for computing multivariate B-splines, in Multivariate approximation theory, W. Schempp and K. Zeller, eds., Birkhäuser, Basel, 1979.
  • I.Ya. Novikov, V.Yu. Protasov and M.A. Skopina, Wavelet theory, Trans. Math. Mono. 239, American Mathematical Society, Providence, 2011.
  • A.V. Oppenheim and J.S. Lim, The importance of phase in signals, Proc. IEEE 69 (1981), 529–541.
  • S. Samko, A. Kilbas and O. Marichev, Fractional integrals and derivatives: Theory and application, CRC Press, Boca Raton, FL, 1993.
  • M. Unser and Th. Blu, Fractional splines and wavelets, SIAM Rev. 42 (2000), 43–67.
  • D. Van De Ville, Th. Blu, M. Unser, W. Philips, I. Lemahieu and R. Van de Walle, Hex-splines: A novel spline family for hexagonal lattices, IEEE Trans. Image Proc. 13 (2004), 758–772.
  • P. Wojtaszczyk, A mathematical introduction to wavelets, Cambridge University Press, Cambridge, 1997.
  • N.-Y. Zhang and K. Williams, On the Epstein zeta function, Tamkang J. Math. 26 (1995), 165–176.